Kansas, 2007

Heavy Rain in Kansas, August 1, 2007

August 1, 2007 · NWS DDC · 9 events in 5 counties and zones

Heavy rain fell overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Heavy rain fell overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 1, 2:15 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 2:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT WED AUG 1 2007

.DISCUSSION...

DAYS 1-2...

FIRST FORECAST ISSUE WILL BE EARLY MORNING TSRA. ELEVATED ACTIVITY
FORMED AROUND MIDNIGHT. TYPICAL SCENARIO FOR ELEVATED OVERNIGHT
ACTIVITY IS A DECREASING TREND TOWARD SUNRISE AND THIS SHOULD BE
NO EXCEPTION. LATER TODAY THE ATMOSPHERE WILL BEHAVE MUCH AS IT
HAS THE LAST FEW DAYS. ALTHOUGH I CANNOT FIND ANY EVIDENCE OF AN
UPPER LEVEL SPEED MAX IN THE WIND FIELD OR OTHER FEATURE, THERE
SHOULD STILL BE ENOUGH BUBBLING GOING ON TO INITIATE AT LEAST
SCATTERED TSRA IN THE AFTERNOON HEAT. SINCE I DONT BELIEVE
CONVECTION WILL BE ORGANIZED OR WIDESPREAD, ILL PLANNING ON
PULLING THE FLOOD WATCH FOR MY NORTHEAST CWA.

NEXT FORECAST ISSUE WILL BE LATE THURSDAY. SEVERAL DETERMINISTIC
MODEL RUNS INDICATE A WEAK FRONT OR BOUNDARY SLIPPING INTO THE
CWA. THIS FEATURE IS ALREADY PRESENT IN MONTANA AND NORTH DAKOTA
AS A RESPONSE TO A S/WV TROUGH MOVING TROUGH SOUTHERN CANADA WITH
THE STRONGER WESTERLIES. ANY ORGANIZED CONVECTION ALONG THIS FRONT
TODAY WILL HELP PROPAGATE IT SOUTH. SO, THIS MAY BE A FEATURE TO
WATCH FOR LATE THURSDAY. MOISTURE WONT BE A PROBLEM AND I DONT
SEE ANY OPPORTUNITY FOR THE MID LEVELS TO WARM TOO MUCH. THUS,
THERE SHOULD BE A FAIR AMOUNT OF TSRA FIRING LATE THURSDAY IN NW
KS AND MOVING INTO MY CWA IN THE EVENING OR OVERNIGHT.

TEMPS THROUGH THE FIRST 48-60 HOURS WILL BE NEAR SEASONAL AVERAGES
OR SLIGHTLY BELOW.

DAYS 3-7...

THE WEATHER CLIMATE DATA CONTINUES TO SUPPORT GSDM (WB, FEB 2007)
STAGE 1, AND THIS REGIME SHOULD HOLD AT LEAST THROUGH EARLY NEXT
WEEK. A STAGE 1 REGIME IN THE SUMMER TYPICALLY MEANS TROUGH OVER THE
PAC NW AND A RIDGE OVER THE ROCKIES/PLAINS. AS STATED IN PREVIOUS
DISCUSSIONS, THE WESTERLIES WILL BE GRADUALLY SHIFTING SOUTHWARD
DURING THE UPCOMING WEEK DUE TO THE SEASONAL CYCLE. MODELS AGREE
THAT A TROUGH WILL DIG FARTHER SOUTH ALONG THE WEST COAST THIS
WEEKEND AND THE BAND OF WESTERLIES DOWNSTREAM WILL SINK SOUTH OF THE
CANADIAN BORDER INTO THE NORTHERN PLAINS. UPPER RIDGING THAT HAS
BEEN PERSISTENT TO OUR NORTH WILL GET SHOVED SOUTH AND WILL SET UP
OVER THE CENTRAL AND SOUTHERN PLAINS INTO THE SOUTHEAST AS THE
UPSTREAM UPPER TROUGH DIGS SOUTH ALONG THE WEST COAST. AS THE
WESTERLIES SHIFT SOUTH, HOT MID LEVEL AIR WILL BE ADVECTED EAST INTO
THE PLAINS OFF THE HIGH TERRAIN AND THIS WILL LEAD TO HOT AND DRY
CONDITIONS BEGINNING THIS WEEKEND INTO EARLY NEXT WEEK. IT WILL
CERTAINLY FEEL LIKE THE DOG DAYS OF AUGUST IN SOUTHWEST KANSAS.
READINGS AT OR ABOVE THE CENTURY MARK ARE POSSIBLE ESPECIALLY IN THE
WEST THIS WEEKEND INTO NEXT WEEK.

I DID NOT MAKE MUCH CHANGE TO THE GOING FORECAST. THERE WILL BE A
VERY SMALL CHANCE OF AN ISOLATED STORM ALONG THE LEE TROUGH IN THE
NORTHWEST ON SATURDAY AND SUNDAY. A STRONG LEE TROUGH WILL DEVELOP
BY THIS WEEKEND AND WILL PERSIST INTO NEXT WEEK IN RESPONSE TO THE
SOUTHWARD PROGRESSION OF THE WESTERLIES. THIS FEATURE SHOULD BRING
BREEZY CONDITIONS EACH AFTERNOON, SO THE WINDS WERE INCREASED IN THE
GRIDS.  LACY

&&

.AVIATION...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS
WESTERN KANSAS IN A MOIST AND VIRTUALLY UNCAPPED ATMOSPHERE. THERE
IS A POSSIBILITY THAT ONE OF THE TERMINALS MAY SEE A STORM, ALTHOUGH
IT IS MORE LIKELY AT KDDC AND KGCK THAN AT KHYS. MODEL SOUNDINGS
INDICATE THAT LOW STRATUS WILL DEVELOP AGAIN THIS MORNING AND AREAS
OF FOG CANT BE RULED OUT EITHER. CIGS/VSBYS SHOULD BE IFR/LOW MVFR
THIS MORNING BEFORE BECOMING VFR BY AROUND 16Z. WIDELY SCATTERED
STORMS CAN BE EXPECTED AGAIN WEDNESDAY AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  68  92  68 /  30  20  30  30
GCK  91  68  90  67 /  30  20  30  30
EHA  94  66  92  67 /  20  20  30  20
LBL  93  67  92  68 /  20  20  20  20
HYS  89  69  90  69 /  20  30  30  30
P28  90  71  93  71 /  30  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/27
Hazardous weather outlook, Aug 1, 4:27 AM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
527 AM CDT WED AUG 1 2007

KSZ030-031-043>046-061>066-074>081-084>090-021030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
527 AM CDT WED AUG 1 2007 /427 AM MDT WED AUG 1 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS EARLY THIS MORNING FROM NEAR SCOTT CITY TO
GARDEN CITY COULD DUMP COPIOUS AMOUNTS OF RAINFALL IN ISOLATED
LOCATIONS. THIS ACTIVITY SHOULD WEAKEN OR DIMINISH SHORTLY AFTER
SUNRISE. OTHER STORMS COULD DEVELOP IN THE AFTERNOON HEAT JUST
ABOUT ANYWHERE BUT SHOULD REMAIN SCATTERED. SEVERE WEATHER IS NOT
EXPECTED BUT ANY STORM THAT MIGHT DEVELOP COULD DUMP OUT SOME HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE THURSDAY, ESPECIALLY
NEAR INTERSTATE 70.   HEAVY RAINFALL WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy rain. Local standard time, as filed.

Heavy Rain, Gray

When
August 1, 6:00 AM CST
Where
Gray County, 8.28 mi SW of Ingalls
Reported by
Trained Spotter
Coordinates
37.745, -100.557

Heavy rain fell during the night with 4.75 inches measured.

Heavy Rain, Finney

When
August 1, 8:00 AM CST
Where
Finney County, 15 mi W of Kalvesta
Reported by
Public
Coordinates
38.080, -100.505

Overnight rain measured 2.50 inches at this location.

Heavy Rain, Gray

When
August 1, 8:00 AM CST
Where
Gray County, 8.99 mi S of Charleston
Reported by
COOP Observer
Coordinates
37.740, -100.570

The 5.00 inches of rain that fell overnight was a storm total. In addition, water was reported 6 inches deep covering some rural roads.

Heavy Rain, Gray

When
August 1, 8:00 AM CST
Where
Gray County, 5.95 mi SSW of Charleston
Reported by
Public
Coordinates
37.790, -100.610

Rainfall of 4.50 was measured overnight.

Heavy Rain, Meade

When
August 1, 8:00 AM CST
Where
Meade County, 8.72 mi WSW of Meade State Park
Reported by
Public
Coordinates
37.130, -100.570

Three and one half inches of rain fell overnight.

Heavy Rain, Meade

When
August 1, 8:00 AM CST
Where
Meade County, 9.09 mi SW of Meade State Park
Reported by
Public
Coordinates
37.080, -100.540

Rainfall of 2.20 fell overnight.

Heavy Rain, Finney

When
August 1, 9:35 AM CST
Where
Finney County, 8.86 mi WNW of Eminence
Reported by
COOP Observer
Coordinates
38.170, -100.650

Heavy rain fell overnight and during the morning with 2.80 reported. Water was flowing out of the fields across several county roads.

Heavy Rain, Ellis

When
August 1, 9:00 PM CST
Where
Ellis County, 3.4 mi SW of Hays Philip Ranch Ar
Reported by
Public
Coordinates
38.750, -99.270

Rain fell over a 4 hour time frame...from 6 to 10 pm cdt.

Heavy Rain, Ness

When
August 1, 9:00 PM CST
Where
Ness County, 3.5 mi S of Laird
Reported by
Public
Coordinates
38.400, -100.060

The rain fell in just over 1 hour time frame. It was reported that a tributary of the south fork of the Walnut Creek near the observers house was running full and strong.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58392, 58393, 58394, 58395, 58396, 58397, 58398, 58399, 58401.